Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 210, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 29, 2004, 6:14 AM CDT for Cerro Gordo County, Iowa. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2004, 6:14 AM CDT (11:14 UTC)
- Expired
- May 29, 2004, 7:00 AM CDT
- In force
- 46 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Cerro Gordo County, IA
The radar
The Des Moines radar (KDMX), 165 km from the middle of the area, began a volume at 11:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 11.2 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1608 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
513 WUUS53 KDMX 291114 SVRDMX IAC033-291200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 613 AM CDT SAT MAY 29 2004 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN CERRO GORDO COUNTY IN NORTH CENTRAL IOWA THIS INCLUDES THE CITY OF MASON CITY * UNTIL 700 AM CDT * AT 610 AM...LAW ENFORCEMENT REPORTED A SEVERE THUNDERSTORM 6 MILES NORTH OF MASON CITY MUNICIPAL AIRPORT...OR ABOUT 10 MILES NORTHWEST OF MASON CITY...MOVING SOUTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE... 4 MILES NORTHEAST OF MASON CITY MUNICIPAL AIRPORT AROUND 620 AM... NEAR MASON CITY AROUND 630 AM AND 6 MILES SOUTHWEST OF ROCK FALLS AROUND 635 AM. HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. LAT...LON 4327 9347 4322 9351 4291 9305 4325 9304 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 4:05 AM CDT, 2 hours 9 minutes earlier.
Area forecast discussion, May 29, 4:05 AM CDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 405 AM CDT SAT MAY 29 2004 .DISCUSSION... STTN CONTINUES TO DVLP AS EXPECTED YDA WITH DEEP MSTR STREAMING NWD. POTENTIAL FLY IN THE OINTMENT WILL BE STG OUTFLOW BNDRY THAT HAS DVLPD AS A RESULT OF OVR NGT CNVCTN. THIS SHUD HELP TO ENHANCE SVR WX POTENTIAL TNGT IF IT DOESNT GET PUSHED NORTHWARD DURG THE DAY. MDLS IN PRETTY GUD AGMT WITH FNTL PSN REACHING WRN IA BY 12Z/30 AND EAST OF IA AFT 00Z/31. WL BE A CHANCE OF SVR WX AGN SUN AFTN OVR ERN IA WITH GUD HEATING ERY IN THE DAY. WL BE AN ERY EVENT AND BE OUT OF THE WX PIX BY EVE. OTR PROB IS WITH THE RAFL TNGT. FFA OUT ALREADY AND WL KEEP IT GOING. LK FOR 1.5 TO 2.5 INCH AVG A REAL POSSIBILITY OUT OF THIS. && .DMX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH ENTIRE CWA 23Z SATURDAY THROUGH 14Z SUNDAY. && EFFECTIVE 7 AM JUNE 8 2004...THE AWIPS PRODUCT IDENTIFIER FOR THIS PRODUCT WILL CHANGE FROM AFDDSM TO AFDDMX. THE WMO HEADER WILL REMAIN UNCHANGED. PLEASE ENSURE THAT ANY NEEDED CHANGES ARE COMPLETED BY JUNE 8 2004.
Hazardous weather outlook, May 29, 5:55 AM CDT, 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 555 AM CDT SAT MAY 29 2004 IAZ004>006-015-016-023>025-033>036-044>048-057>060-070>073-081>083- 092>094-301100- ADAIR-ADAMS-AUDUBON-BOONE-CALHOUN-CARROLL-CASS-CLARKE-CRAWFORD- DALLAS-DECATUR-EMMET-GREENE-GUTHRIE-HAMILTON-HANCOCK-HUMBOLDT- KOSSUTH-MADISON-PALO ALTO-POCAHONTAS-POLK-RINGGOLD-SAC-STORY-TAYLOR- UNION-WARREN-WEBSTER-WINNEBAGO-WRIGHT- 555 AM CDT SAT MAY 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN IOWA FROM THE INTERSTATE 35 CORRIDOR WEST. .DAY ONE...TODAY AND TONIGHT AN OUTBREAK OF SEVERE THUNDERSTORMS AND TORNADOES IS POSSIBLE LATE THIS AFTERNOON WELL INTO TONIGHT. STRONG TORNADOES...VERY LARGE HAIL...AND DAMAGING WINDS ARE ALL POSSIBLE WITH THESE STORMS. A SQUALL LINE OF SUPERCELL THUNDERSTORMS WILL DEVELOP AFTER 6 PM ALONG AND AHEAD OF AN APPROACHING COLD FRONT. THE STORMS WILL TRACK NORTHEAST INTO THE NIGHT. THE TORNADO THREAT WILL BE GREATEST DURING THE EARLY STAGES OF THE THUNDERSTORMS...BETWEEN 6 AND 10 PM. AFTER THAT TIME...THE THREAT OF LARGE TORNADOES WILL DECREASE...BUT THE THREAT OF VERY LARGE HAIL AND WINDS IN EXCESS OF 65 MPH WILL INCREASE. HEAVY RAINFALL IS ALSO QUITE POSSIBLE...WITH 1 TO 3 INCHES OF RAINFALL EXPECTED WITH ISOLATED HEAVIER AMOUNTS. SOILS REMAIN QUITE SATURATED...THEREBY INCREASING THE FLASH FLOOD THREAT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY THUNDERSTORMS WILL BE POSSIBLE AGAIN SUNDAY...HOWEVER IT DOES NOT APPEAR THAT THE STORMS WILL BE SEVERE. HEAVY RAINFALL IS POSSIBLE EARLY IN THE MORNING BEFORE THE COLD FRONT PASSES EAST OF THE AREA. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION IS VERY LIKELY FOR FROM 600 PM TODAY THROUGH TONIGHT. IAZ039-050-061-062-074-075-084>086-095>097-301100- APPANOOSE-BLACK HAWK-DAVIS-JASPER-LUCAS-MAHASKA-MARION-MONROE- POWESHIEK-TAMA-WAPELLO-WAYNE- 555 AM CDT SAT MAY 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST IOWA EAST OF INTERSTATE 35 AND NORTHWEST OF A MARSHALLTOWN TO WATERLOO LINE. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DISSIPATE THIS MORNING. IN ADDITION... SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN LATE THIS AFTERNOON. AN OUTBREAK OF SEVERE THUNDERSTORMS AND TORNADOES IS POSSIBLE TONIGHT. TORNADOES...VERY LARGE HAIL...AND DAMAGING WINDS ARE ALL POSSIBLE WITH THESE STORMS. A SQUALL LINE OF SUPERCELL THUNDERSTORMS WILL DEVELOP AFTER 6 PM WEST OF IOWA...ALONG AND AHEAD OF AN APPROACHING COLD FRONT. THE STORMS WILL TRACK NORTHEAST INTO THE NIGHT REACHING OUR AREA AFTER 1000 PM. THE TORNADO THREAT WILL BE GREATEST DURING THE EARLY STAGES OF THE THUNDERSTORMS...BETWEEN 10 PM AND 2 AM. AFTER THAT TIME...THE THREAT OF TORNADOES WILL DECREASE...BUT THE THREAT OF VERY LARGE HAIL AND WINDS IN EXCESS OF 60 MPH WILL INCREASE. HEAVY RAINFALL IS ALSO QUITE POSSIBLE...WITH 1 TO 3 INCHES OF RAINFALL EXPECTED WITH ISOLATED HEAVIER AMOUNTS. SOILS REMAIN QUITE SATURATED...THEREBY INCREASING THE FLASH FLOOD THREAT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY THUNDERSTORMS WILL BE POSSIBLE AGAIN SUNDAY...HOWEVER IT DOES NOT APPEAR THAT THE STORMS WILL BE SEVERE. HEAVY RAINFALL IS POSSIBLE EARLY IN THE MORNING BEFORE THE COLD FRONT PASSES EAST OF THE AREA. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION IS VERY LIKELY FOR FROM 1000 PM THIS EVENING THROUGH TONIGHT. IAZ007-017-026>028-037-038-049-301100- BREMER-BUTLER-CERRO GORDO-FRANKLIN-GRUNDY-HARDIN-MARSHALL-WORTH- 555 AM CDT SAT MAY 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST IOWA EAST OF A WATERLOO TO LAMONI LINE. .DAY ONE...TODAY AND TONIGHT AN OUTBREAK OF SEVERE THUNDERSTORMS AND A FEW TORNADOES IS POSSIBLE TONIGHT. TORNADOES...VERY LARGE HAIL...AND DAMAGING WINDS ARE ALL POSSIBLE WITH THESE STORMS. A SQUALL LINE OF SUPERCELL THUNDERSTORMS WILL DEVELOP AFTER 6 PM WEST OF IOWA...ALONG AND AHEAD OF AN APPROACHING COLD FRONT. THE STORMS WILL TRACK NORTHEAST INTO THE NIGHT REACHING OUR AREA AFTER 1000 PM. THE TORNADO THREAT WILL BE GREATEST DURING THE EARLY STAGES OF THE THUNDERSTORMS...BETWEEN 10 PM AND 2 AM. AFTER THAT TIME...THE THREAT OF TORNADOES WILL DECREASE...BUT THE THREAT OF VERY LARGE HAIL AND WINDS IN EXCESS OF 60 MPH WILL INCREASE. HEAVY RAINFALL IS ALSO QUITE POSSIBLE...WITH 1 TO 3 INCHES OF RAINFALL EXPECTED WITH ISOLATED HEAVIER AMOUNTS. SOILS REMAIN QUITE SATURATED...THEREBY INCREASING THE FLASH FLOOD THREAT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY THUNDERSTORMS WILL BE POSSIBLE AGAIN SUNDAY. THE THREAT OF SEVERE THUNDERSTORMS WILL EXIST FROM 1100 AM UNTIL 300 PM. THOUGH THUNDERSTORMS MAY LATE THROUGH THE AFTERNOON...THE THREAT OF SEVERE WEATHER WILL PASS BY 300 PM. HEAVY RAINFALL IS POSSIBLE EARLY IN THE MORNING BEFORE THE COLD FRONT PASSES EAST OF THE AREA. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION IS VERY LIKELY FOR FROM 1000 PM THIS EVENING THROUGH TONIGHT. ACTIVATION MAY ALSO BE POSSIBLE DURING THE MID DAY HOURS SUNDAY FROM 1100 AM UNTIL 300 PM.
In the hours before
Local storm report, May 29, 12:16 AM CDT, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1216 AM CDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1213 AM HAIL 2 N WALL LAKE 42.30N 95.09W
05/29/2004 1.75 INCH SAC IA TRAINED SPOTTER
REPORTED BY TRAINED SPOTTER.
&&
RUSSELLLocal storm report, May 29, 12:18 AM CDT, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1218 AM CDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1201 AM HAIL EARLY 42.46N 95.15W
05/29/2004 0.88 INCH SAC IA TRAINED SPOTTER
REPORTED BY TRAINED SPOTTER.
&&
RUSSELLLocal storm report, May 29, 12:20 AM CDT, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1220 AM CDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1157 AM HAIL 5 N ODEBOLT 42.38N 95.25W
05/28/2004 1.00 INCH SAC IA LAW ENFORCEMENT
REPORTED BY LAW ENFORCEMENT.
&&
RUSSELLLocal storm report, May 29, 1:21 AM CDT, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
121 AM CDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0107 AM TSTM WND DMG POMEROY 42.55N 94.68W
05/29/2004 CALHOUN IA LAW ENFORCEMENT
A COUPLE OF 30 FOOT TALL TWO FOOT DIAMETER TREES WERE
BLOWN ONTO POWER LINES.
&&
FABLocal storm report, May 29, 1:38 AM CDT, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
138 AM CDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0130 AM TSTM WND GST BARNUM 42.51N 94.36W
05/29/2004 61 MPH WEBSTER IA MESONET
0110 AM TSTM WND DMG 3 S LIDDERDALE 42.08N 94.78W
05/29/2004 CARROLL IA LAW ENFORCEMENT
MACHINE SHED BLOWN OVER
&&
FABSpecial weather statement, May 29, 1:45 AM CDT, 4 hours 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 145 AM CDT SAT MAY 29 2004 IAZ004-005-015-023-033-034-044-045-290800- ...SEVERE THUNDERSTORM WATCH #320 HAS BEEN REMOVED FROM THE FOLLOWING COUNTIES... CALHOUN CARROLL CRAWFORD EMMET KOSSUTH PALO ALTO POCAHONTAS SAC IAZ006-016-024-025-035-036-046-047-290800- ...SEVERE THUNDERSTORM WATCH #320 REMAINS IN EFFECT UNTIL 300 AM CDT FOR THE COUNTIES OF... BOONE GREENE HAMILTON HANCOCK HUMBOLDT WEBSTER WINNEBAGO WRIGHT MYERS
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 9:40 PM CDT | Severe Thunderstorm Warning | DMX | Emmet, Palo Alto | 50 min |
| May 28, 10:27 PM CDT | Severe Thunderstorm Warning | DMX | Crawford, Sac | 33 min |
| May 28, 11:09 PM CDT | Severe Thunderstorm Warning | DMX | Carroll | 36 min |
| May 28, 11:31 PM CDT | Severe Thunderstorm Warning | DMX | Sac | 59 min |
| May 28, 11:53 PM CDT | Tornado Warning | DMX | Sac | 37 min |
| May 29, 12:28 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun | 47 min |
| May 29, 12:52 AM CDT | Severe Thunderstorm Warning | DMX | Carroll | 38 min |
| May 29, 1:11 AM CDT | Severe Thunderstorm Warning | DMX | Webster | 64 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.